Missouri, 2008

High Wind in Missouri, December 13, 2008

December 13, 2008 · NWS SGF · 5 events in 2 counties and zones

High winds of 35 to 45 mph with gusts up to 60 mph occurred across southeast Kansas into west central Missouri as a powerful low pressure system tracked from the central plains to the Great Lakes. These high winds downed trees and power lines as well as damaged a few roofs across extreme southeast Kansas and west central Missouri.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

High winds of 35 to 45 mph with gusts up to 60 mph occurred across southeast Kansas into west central Missouri as a powerful low pressure system tracked from the central plains to the Great Lakes. These high winds downed trees and power lines as well as damaged a few roofs across extreme southeast Kansas and west central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 13, 6:22 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 13, 6:22 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 AM CST SAT DEC 13 2008

...UPDATE TO AVIATION...

.DISCUSSION...

CROSS POLAR FLOW DIRECTLY INTO THE CANADIAN PRAIRIES WILL CREATE
SOME WINTRY WEATHER FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  AN ARCTIC AIRMASS WILL SLIDE DOWN THE NORTH AMERICAN
CONTINENT...EVENTUALLY WEDGING INTO THE OZARKS REGION SUNDAY NIGHT.
A DRASTIC DROP IN TEMPERATURES BEHIND THE FRONT WILL CAUSE RAIN TO
TRANSITION INTO FREEZING RAIN...EVENTUALLY CHANGING OVER TO A PERIOD
OF SLEET AND SNOW.

WE STILL BELIEVE THAT THE WINDOW OF OPPORTUNITY FOR FREEZING RAIN
WILL BE SHORT LIVED...DUE TO THE PROGRESSIVE NATURE OF THE
FRONT...ALONG WITH THE DEPTH OF THE AIRMASS.  SOUTH CENTRAL MISSOURI
MAY EXPERIENCE HEAVIER AMOUNTS OF FREEZING RAIN...CAUSING MORE
IMPACT ON ELEVATED SURFACES.  SLEET AND SNOW ACCUMULATIONS OF A
DUSTING TO TWO INCHES CAN NOT BE RULED OUT...CAUSING ROADWAYS TO
BECOME SLICK.

SHORT TERM (TODAY - MONDAY)...
WIND SPEEDS WILL EXCEED ADVISORY CRITERIA TODAY AND PROBABLY SUNDAY
AS WELL.  SOUTH WINDS SUSTAINED AT 30 MPH AT TIMES CAN NOT BE RULED
OUT...WITH GUSTS PUSHING 40 MPH.  THESE STRONG WINDS WILL PUMP SOME
WARMER AIR BACK INTO THE OZARKS.  AS A MATTER OF FACT...READINGS
WILL CLIMB INTO THE 50S TODAY...WHILE 60S CAN NOT BE RULED OUT FOR
SUNDAY.

IM GOING TO KEEP POPS THROUGH SUNDAY MORNING ON THE LOW SIDE.  THE
GULF OF MEXICO TOOK A POUNDING OVER THE PAST COUPLE OF
DAYS...LEAVING A 40 DEW POINT AIRMASS AS FAR SOUTH AS THE CENTRAL
GULF BUOYS.  THEREFORE DESPITE SOUTH WINDS...WHAT NORMALLY WOULD BE
A MOISTURE ADVECTION REGIME...WILL ONLY PUMP BACK CONTINENTAL AIR
FOR A WHILE.  EVENTUALLY THE GULF WILL RECOVER...AND BETTER MOISTURE
IS FORECASTED TO TRANSPORT BACK IN DURING THE DAY ON SUNDAY.

WITH THE INCREASE IN MOISTURE COMES AN INCREASE IN
INSTABILITY...SETTING THE STAGE FOR A PERIOD OF THUNDERSTORMS SUNDAY
NIGHT.  GRANTED...INSTABILITY LOOKS TO BE VERY MARGINAL...BUT WIND
FIELDS WILL BE OUT OF CONTROL...HELPING TO DYNAMICALLY ENHANCE
UPDRAFTS.  I WILL CONTINUE THE MENTION OF STRONG TO SEVERE STORMS
WITHIN THE HWO.

COLLABORATION WITH HPC AND A FEW OF OUR SURROUNDING OFFICES RESULTED
IN USING THE WRF TIMING AND POSITIONING OF THE FRONT SUNDAY NIGHT
INTO MONDAY.  THIS SOLUTION HAS A MORE PROGRESSIVE COMPONENT TO
IT...WHILE PUSHING IT FURTHER SOUTH INTO ARKANSAS AND NORTHERN
MISSISSIPPI.  BASICALLY ALMOST EVERYONE WILL EXPERIENCE A WINDOW OF
FREEZING RAIN SHORTLY AFTER THE FRONTAL PASSAGE.  BUFKIT SOUNDINGS
SUGGEST ONE TO TWO HOURS OF FREEZING RAIN...FOLLOWED BY ONE TO THREE
HOURS OF SLEET AND SNOW.  LIGHTER ACCUMULATIONS WILL OCCUR OVER
SOUTHEAST KANSAS WHERE A DRIER AIRMASS WILL EXIST.  MEANWHILE...THE
EASTERN OZARKS COULD HAVE HIGHER IMPACTS DUE TO THE HEAVIER FREEZING
RAIN AMOUNTS EXPECTED.

THE BULK OF THIS MIXED PRECIPITATION WILL HAVE SHIFTED EAST OF THE
REGION BY MONDAY AFTERNOON.

LONG TERM (TUESDAY - FRIDAY)...

THE FORECAST FOR THIS TIME PERIOD CONTINUES TO BE VERY UNCERTAIN.  A
FAST ZONAL REGIME WILL LIKELY FACILITATE MULTIPLE SHORTWAVES TO
MIGRATE ACROSS THE REGION.  THESE WAVES WILL CAUSE PERIODS OF LIFT
AND PRECIPITATION TO OCCUR.  WHAT WE DO NOT KNOW...REGARDS THE
TIMING OF THESE SWIFT MOVING SHORTWAVES...AND HOW MUCH LIFT WILL BE
ASSOCIATED WITH THEM.

SOMETHING ELSE TO CONSIDER IS THAT THE GULF WILL BE CHARGED AS
SOUTHERLY TRAJECTORIES OCCUR OVER THIS WATER BODY THROUGH NEXT
WEEK.  THEREFORE IF PERHAPS A MORE SUBSTANTIAL WAVE DEVELOPS...THERE
WILL BE LOADS OF MOISTURE AVAILABLE FOR SIGNIFICANT PRECIPITATION TO
OCCUR.

ONE FINAL ITEM TO POINT OUT...I DONT THINK THE MODELS ARE HANDLING
THE POSITIONING OF THE ARCTIC AIRMASS BEYOND MONDAY VERY WELL.
YESTERDAY BOTH THE GFS AND ECMWF WERE RETURNING SOUTHERLY WINDS BY
LATE TUESDAY.  THE MODELS ARE NOT QUITE DOING THAT IN TODAYS
RUNS...BUT STILL ERODES THE AIRMASS BY WEDNESDAY NIGHT...WHICH IS
PROBABLY STILL TOO SOON.  BETTER DETAILS REGARDING TUESDAY THROUGH
FRIDAY WILL BECOME MORE CLEAR WITH FUTURE MODEL RUNS.

CRAMER

&&

.AVIATION...

FOR THE 1200 UTC KSGF/KJLN TAFS...INTENSIFYING LOW PRESSURE OVER
THE CENTRAL HIGH PLAINS WILL PRODUCE STRONG SOUTH WINDS OVER THE
REGION TODAY WITH GUSTS 30-40KTS POSSIBLE THROUGH TONIGHT. LOW
LEVEL WIND SHEAR ALSO JUSTIFIED GIVEN THE VERY STRONG LOW LEVEL
WIND FIELDS EXPECTED. GULF MOISTURE WILL SPREAD NORTHEAST LATE
TODAY AND TONIGHT WITH MVFR CATEGORY CEILINGS EXPECTED. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
     FOR MOZ057-058-069>071-080>083-090>092-095>098-103>106.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>095-101>103.

KS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Dec 13, 3:53 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CST SAT DEC 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
353 AM CST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WIND GUSTS IN EXCESS OF 40 MPH WILL OCCUR THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE AGAIN THROUGH
 SUNDAY.

 STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
 WINDS ARE POSSIBLE SUNDAY EVENING AND SUNDAY NIGHT.  THERE IS A
 LOW RISK FOR LARGE HAIL WITH SOME OF THE STRONGER STORMS.

 FOLLOWING THE DEVELOPMENT OF THESE STORMS...A BRIEF PERIOD OF
 FREEZING RAIN WILL EVENTUALLY CHANGE OVER TO SLEET AND SNOW.
 FREEZING RAIN ACCUMULATIONS WILL RANGE FROM A GLAZE TO ONE
 QUARTER OF AN INCH. ADDITIONAL SLEET AND SNOW ACCUMULATIONS
 RANGING FROM A DUSTING TO TWO INCHES ARE EXPECTED.

 ADDITIONAL PERIODS OF WINTRY PRECIPITATION REMAIN POSSIBLE
 THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...THE EXACT TIMING AND
 LOCATION OF THIS WINTRY PRECIPITATION IS STILL IN QUESTION.

 INTERESTS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS SHOULD
 MONITOR UPDATED FORECASTS FROM THE NATIONAL WEATHER SERVICE...
 REGARDING THIS PENDING WINTER STORM EXPECTED LATE SUNDAY NIGHT
 INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Vernon

When
December 13, 10:45 AM CST
Where
Vernon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Power lines down across northern part of Vernon County.

High Wind, Vernon

When
December 13, 10:45 AM CST
Where
Vernon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Tree down in Nevada at intersection of county road 1345 and Neosho.

High Wind, Vernon

When
December 13, 12:11 PM CST
Where
Vernon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Tree down two miles south of Nevada.

High Wind, Barton

When
December 13, 12:30 PM CST
Where
Barton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Roof blown off of a house in Lamar.

High Wind, Barton

When
December 13, 12:30 PM CST
Where
Barton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Super 8 motel sign blown down in Lamar.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146239, 146240, 146241, 146242, 146243.